Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 16, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Apr 20, 2017, 10:13 PM EDT for 4 counties in Pennsylvania. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2017, 10:13 PM EDT (02:13 UTC)
- Expired
- Apr 20, 2017, 11:15 PM EDT
- In force
- 62 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cameron County, PA, Clinton County, PA, Elk County, PA, Potter County, PA
The radar
The State College radar (KCCX), 49 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 10:14 PM EDT | TSTM WND DMG | Ridgway, PA | TREES AND WIRES DOWN IN RIDGWAY... AND A TREE ON A VEHICLE ON VERNON AVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 344 m²/s²
- 0-3 km storm-relative helicity
- 483 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
322
WUUS51 KCTP 210213
SVRCTP
PAC023-035-047-105-210315-
/O.NEW.KCTP.SV.W.0016.170421T0213Z-170421T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1013 PM EDT THU APR 20 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southeastern Elk County in north central Pennsylvania...
South central Potter County in north central Pennsylvania...
Cameron County in north central Pennsylvania...
Northwestern Clinton County in north central Pennsylvania...
* Until 1115 PM EDT
* At 1013 PM EDT, a severe thunderstorm was located over Ridgway,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ridgway, St. Marys, Johnsonburg, Westport, Stevenson Dam, Brandy
Camp, Benezette, Hicks Run, Cameron, Keating, Tamarack, Wharton,
Medix Run, Kettle Creek State Park, Truman, Emporium, Kersey and
Driftwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4156 7786 4123 7777 4124 7790 4125 7790
4124 7791 4131 7875 4150 7873
TIME...MOT...LOC 0213Z 272DEG 38KT 4141 7872
HAIL...1.00IN
WIND...60MPH
$$
La Corte1 follow-up statement
822
WWUS51 KCTP 210248
SVSCTP
Severe Weather Statement
National Weather Service State College PA
1048 PM EDT THU APR 20 2017
PAC023-035-047-105-210315-
/O.CON.KCTP.SV.W.0016.000000T0000Z-170421T0315Z/
Elk PA-Potter PA-Cameron PA-Clinton PA-
1048 PM EDT THU APR 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR SOUTHEASTERN ELK...SOUTH CENTRAL POTTER...CAMERON AND
NORTHWESTERN CLINTON COUNTIES...
At 1047 PM EDT, a severe thunderstorm was located near Truman, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
St. Marys, Westport, Stevenson Dam, Benezette, Hicks Run, Cameron,
Keating, Tamarack, Wharton, Medix Run, Kettle Creek State Park,
Truman, Emporium and Driftwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4156 7786 4123 7777 4124 7790 4125 7790
4124 7791 4129 7851 4151 7851
TIME...MOT...LOC 0247Z 271DEG 28KT 4140 7836
HAIL...1.00IN
WIND...60MPH
$$
La CorteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 7:40 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Apr 20, 7:40 PM EDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service State College PA 740 PM EDT Thu Apr 20 2017 .SYNOPSIS... A frontal system will move through the Commonwealth tonight and early friday. A ridge of high pressure will then build into the area Friday night. A new storm tracking across the southeast states could potentially affect southern Pennsylvania this weekend. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... The remnants of the earlier broken line of storms extend from just north of Williamsport south to just west of gettysburg. Meso anal indicates the atmosphere is beginning to stabilize and the cirrus canopy from earlier when the storms were more robust has effectively halted further heating. New convection from southern Lake Erie southwest to KY will begin to affect the region once again from around sunset into the overnight. The HRRR shows the showers continuing through morning with a line of showers marking the cold front finally moving through the Central Mountains between 12-15Z Friday morning. It will be another very mild overnight in the 50s region-wide. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... 00Z models a bit slower with passage of cold front Friday, so have held onto the chance of morning showers over all but the northwest mountains. Pre-frontal heating across the southeast counties will likely yield a few thunderstorms across that portion of the state before the front finally exits the area by late afternoon. Friday will be another warm day with increasing sunshine and GEFS 925temps supportive of max temps well into the 70s southeast of the Alleghenies. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... The extended period will begin dry as a shallow cold front settles south of the region for Friday night and Saturday. EFS trends for Saturday and Saturday night track moisture farther south than previous runs...with showers brushing the southern third to half of central PA Saturday afternoon and evening before sliding south of the Mason Dixon line for Sunday and Monday. With uncertainty remaining on the northern extent of showers for this system...have maintained consistency in slight chc to chc POPs during this time frame. Baroclinic zone will be lurking south and southeast of the area early to mid week...while a frontal system crosses the Great Lakes and approaches by Wed-Thu. This should bring an increasing chc of showers by Wed-Thu...but confidence in timing very much in doubt by Days 6-7 as large scale height rises at the end of this time period and beyond will hinder the eastward progress of the Glaks frontal system. The aforementioned height rises are a potentially important signal for the beyond Day 7 timeframe of a large warmup for next weekend. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... One strong storm just west of BFD. Activity to the west of MDT is weakening north of the PA border. 00Z TAFS adjusted for this. Left some showers in for later, given activity over the Ohio Valley. Should clear out behind the cold front by lunch time on Friday. Outlook... Sat...Mainly VFR with chance of rain increasing by Sat night over the southern airspace. Sun...MVFR/IFR with rain mainly across southern PA. Mainly VFR across the north. Mon-Tue...No significant weather expected. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...Fitzgerald LONG TERM...DeVoir AVIATION...Martin
Hazardous weather outlook, Apr 20, 6:27 AM EDT, 15 hours 46 minutes before
Hazardous Weather Outlook National Weather Service State College PA 627 AM EDT Thu Apr 20 2017 PAZ026>028-034>036-049>053-056>059-063>066-211030- Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 627 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017>019-024-025-033-037-041-042-045-046-211030- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Somerset-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- 627 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible late today or this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 20, 8:22 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
822 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM FUNNEL CLOUD YOUNGSVILLE 41.85N 79.32W
04/20/2017 WARREN PA 911 CALL CENTER
FUNNEL CLOUD SPOTTED NORTH OF YOUNGSVILLE.
&&
EVENT NUMBER CTP1701099
EVANEGOLocal storm report, Apr 20, 8:26 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
826 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM FUNNEL CLOUD 3 NW STARBRICK 41.87N 79.25W
04/20/2017 WARREN PA FIRE DEPT/RESCUE
MULTIPLE FUNNELS SPOTTED BY FIREFIGHTERS NEAR
INTERSECTION OF YANKEE BUSH ROAD AND FOLLET RUN ROAD.
&&
EVENT NUMBER CTP1701100
EVANEGOLocal storm report, Apr 20, 8:27 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
827 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM FUNNEL CLOUD 3 NW STARBRICK 41.87N 79.25W
04/20/2017 WARREN PA FIRE DEPT/RESCUE
MULTIPLE FUNNELS SPOTTED BY FIREFIGHTERS NEAR
INTERSECTION OF YANKEE BUSH ROAD AND FOLLET RUN ROAD.
&&
CORRECTED EVENT TIME
EVENT NUMBER CTP1701100
EVANEGOLocal storm report, Apr 20, 9:01 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
901 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL BEAR LAKE 41.99N 79.50W
04/20/2017 E0.88 INCH WARREN PA TRAINED SPOTTER
UP TO NICKEL-SIZED HAIL.
0752 PM FUNNEL CLOUD YOUNGSVILLE 41.85N 79.32W
04/20/2017 WARREN PA 911 CALL CENTER
FUNNEL CLOUD SPOTTED NORTH OF YOUNGSVILLE.
0754 PM FUNNEL CLOUD 1 N YOUNGSVILLE 41.87N 79.32W
04/20/2017 WARREN PA 911 CALL CENTER
FUNNEL CLOUD POSSIBLY TOUCHING THE GROUND NORTH OF THE
911 CENTER IN YOUNGSVILLE.
0757 PM FUNNEL CLOUD 3 NW STARBRICK 41.87N 79.25W
04/20/2017 WARREN PA FIRE DEPT/RESCUE
MULTIPLE FUNNELS SPOTTED BY FIREFIGHTERS NEAR
INTERSECTION OF YANKEE BUSH ROAD AND FOLLET RUN ROAD.
&&
EVENT NUMBER CTP1701098 CTP1701099 CTP1701101 CTP1701100
EVANEGOLocal storm report, Apr 20, 9:08 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
908 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 2 NNW YOUNGSVILLE 41.88N 79.33W
04/20/2017 WARREN PA 911 CALL CENTER
TREES AND WIRES DOWN NEAR MATTHEWS RUN ROAD AND TELIC
RUN ROAD.
&&
EVENT NUMBER CTP1701102
EVANEGOSpecial weather statement, Apr 20, 9:11 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service State College PA
911 PM EDT THU APR 20 2017
PAZ005-006-010-011-210145-
McKean PA-Potter PA-Cameron PA-Elk PA-
911 PM EDT THU APR 20 2017
...SPECIAL WEATHER STATEMENT...
At 910 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Weston Mills to near Wetmore to near
Tionesta. Movement was east at 45 mph.
Winds in excess of 30 mph and briefly heavy rain are possible.
Locations impacted include...
Ridgway, Kane, Johnsonburg, Crosby, Rew, East Branch Dam, Kinzua
Bridge State Park, Genesee, Shinglehouse, Portland Mills, Coryville,
Smethport, Cyclone, Roulette, Elk River, Westline, Keating Summit,
Port Allegany, Wetmore and James City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4200 7762 4166 7814 4130 7882 4137 7897
4134 7910 4141 7910 4145 7906 4144 7896
4172 7895 4200 7853
TIME...MOT...LOC 0110Z 277DEG 47KT 4208 7830 4174 7884 4142 7945
La CorteThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 8:29 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 31 min |
| Apr 20, 9:11 PM EDT | Special Weather Statement | CTP | Elk, McKean | 34 min |
| Apr 20, 9:41 PM EDT | Severe Thunderstorm Warning | CTP | Elk | 34 min |
| Apr 20, 10:28 PM EDT | Special Weather Statement | CTP | Potter, Tioga | 32 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.